Caring of nausea and vomiting

Author: Dipl.-Biol. Maria Yiallouros, erstellt am: 2009/07/29, Editor: PD Dr. med. Gesche Tallen, Reviewer: Prof. Dr. med. Dr. h.c. Günter Henze, English Translation: Hannah McRae, Last modification: 2014/05/20

Chemotherapy and radiation regularly cause nausea and vomiting. It depends on the type of chemotherapy, however, how severe these side effects are, how often they occur and how long they last.

The different anticancer drugs vary in their abilities to cause nausea and vomiting. Besides, each patient reacts differently to medication. Usually, nausea and vomiting occur some hours after chemotherapy.

A certain hormone called serotonin plays a crucial role in the development and severity of nausea and vomiting. Serotonin is an endogenous neurotransmitter found in the cells of the gastrointestinal tract. Upon its release, it can activate the so called "vomiting center" in the brain. This activation can be triggered, even in otherwise healthy individuals, by a gastrointestinal infection: nausea and vomiting are being induced by serotonin to eliminate the harmful pathogens and toxins from the body as fast as possible. Patients receiving chemotherapy release their serotonin as a response to the cytotoxic damage of the cells in the gastrointestinal tract.

In older children and teenagers in particular, memories and fear of side effects can cause nausea and vomiting to recur. This phenomenon is called “anticipatory vomiting.”

Good to know: There are effective medications called antiemetics that are used for the treatment of nausea caused by chemotherapy. They sufficiently prevent the onset of nausea and vomiting.

Antiemetics work by blocking the docking sites of serotonin in the vomiting center of the brain. That is why they are also known as serotonin antagonists. One of those frequently used as an antiemetic in cancer therapy is "ondansetron".

Antiemetic drugs are usually given prior to chemotherapy as well as after treatment for a certain length of time, since some anticancer drugs can cause vomiting even quite a while after the completion of treatment.